Internal Medicine (East Africa)
Infections after renal transplant are a common cause of morbidity and are commonly due to Cytomegalovirus (CMV), Cryptococcus, Mycobacterium tuberculosis, and Aspergillus. Concurrent infections with both cryptococcal and tuberculous aetiologies are rare within the central nervous system (CNS). We present a case of a 67-year-old male patient who presented with three weeks of headaches, confusion, unsteady gait, and seizures. He had type 2 diabetes mellitus and hypertension. He had a kidney transplant three years prior and was on three immunosuppressive agents. He was HIV-negative. He was evaluated and found to have cryptococcal meningitis and received appropriate treatment with liposomal amphotericin B, flucytosine, and serial lumbar punctures. He also had treatment for CMV viremia with valganciclovir. Three weeks later, after an initial good clinical response, he deteriorated with worsening confusion and persistent seizures. We re-evaluated him and found him to have brain imaging suggestive of tuberculosis. We started him on anti-tuberculous medication, and he improved significantly and was alert and seizure free at discharge home one month later. This case highlights that concurrent CNS infections with cryptococcus and tuberculosis do occur especially in patients who are severely immunosuppressed such as after a renal transplant. Failure to improve while on treatment for one CNS opportunistic infection should prompt one to investigate for other concurrent causes.
Publication ( Name of Journal)
(2022). A Case Report of Concurrent Cryptococcal and Tuberculous Meningitis in an Immunosuppressed Renal Transplant Patient. Cureus, 14(11), 1-7.
Available at: https://ecommons.aku.edu/eastafrica_fhs_mc_intern_med/310
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.